•                 

  • Public Health Alert: Overdose Activity Increases

    • Share:
    July 10, 2018



    Public Health Alert: Overdose Activity Increases



    Daily Hamilton County overdose surveillance for July 9 has indicated a spike in activity. The daily overdose report demonstrates an increase in Hamilton County emergency departments (ED) visits due to overdose; the ED visit count surpassed statistical thresholds for expected counts when sixteen overdoses were observed during the period of 6 am July 9 to July 10. Corroborating this spike is an elevation in deaths preliminarily identified as due to overdose by the Coroner’s Office.

    Local public health partners and the Hamilton County Heroin Coalition are issuing this alert to increase community awareness and advise first responders, healthcare providers, and substance users and their families of the increased risk for overdose in our community. This alert should serve as a notice to consider adjusting response capacity and implementing necessary protective measures which should include:

    • Do not field test drugs or injection equipment.
    • Have available and use necessary personal protective equipment (including gloves and respiratory protection); for detailed guidance Check Link: www.cdc.gov/niosh/topics/fentanyl/risk.html.
    • Carry extra doses of naloxone (Narcan) and administer multiple doses, if necessary.
    • Administer naloxone for drug overdoses even when non-opioids indicated.
    • If you are a user, do not use alone. Naloxone is sold over-the-counter in pharmacies throughout the area.
    • Avoid mixing drugs (including alcohol) which increases the risk of overdose.
    • Call 911 after every overdose, even if naloxone has been used.
    • If you are a user, do not leave the ambulance or hospital against medical advice after naloxone has been administered to reverse the overdose. The naloxone may wear off before the opioids wear off – and you could go into overdose again.
    • For referral to addiction treatment services, please call 513-281-7880.

    Currently, we do not know what may be driving this recent change in activity. However, the increased risk is evident and drawing upon recent past increases in activity, a change in the composition of illicit street drugs in our community is possible (including mixtures of opiates, fentanyl, carfentanil, and other synthetics).


    We appreciate your continued collaboration.